Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 32, NWS Dodge City, KS

April 24, 2025Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2025, 4:55 PM CDT for Clark County, Meade County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 4:55 PM CDT (21:55 UTC)
Expired
Apr 24, 2025, 5:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
50.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KDDC 242155
SVRDDC
KSC025-119-242245-
/O.NEW.KDDC.SV.W.0032.250424T2155Z-250424T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
455 PM CDT Thu Apr 24 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Meade County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 545 PM CDT.

* At 455 PM CDT, a severe thunderstorm was located near Meade, moving
  northeast at 20 mph.

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  east central Meade and northwestern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10023 3727 10033 3743 10000 3722 9983
TIME...MOT...LOC 2155Z 236DEG 16KT 3726 10022 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BENNETT
2 follow-up statements
617 
WWUS53 KDDC 242217
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
517 PM CDT Thu Apr 24 2025

KSC025-119-242245-
/O.CON.KDDC.SV.W.0032.000000T0000Z-250424T2245Z/
Meade KS-Clark KS-
517 PM CDT Thu Apr 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL MEADE AND WEST CENTRAL CLARK COUNTIES...

At 517 PM CDT, a severe thunderstorm was located near Fowler, moving
northeast at 20 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of east
central Meade and west central Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10021 3728 10021 3736 9994 3722 9983
TIME...MOT...LOC 2217Z 236DEG 16KT 3732 10012 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BENNETT
933 
WWUS53 KDDC 242227
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
527 PM CDT Thu Apr 24 2025

KSC025-119-242245-
/O.CON.KDDC.SV.W.0032.000000T0000Z-250424T2245Z/
Meade KS-Clark KS-
527 PM CDT Thu Apr 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL MEADE AND WEST CENTRAL CLARK COUNTIES...

At 527 PM CDT, a severe thunderstorm was located 7 miles east of
Fowler, moving northeast at 20 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of east
central Meade and west central Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10021 3726 10020 3731 9991 3721 9986
TIME...MOT...LOC 2227Z 236DEG 16KT 3735 10007 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BENNETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:07 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • There is a 50-70% chance for strong to severe thunderstorms tonight.
  • Unseasonably cool temperatures expected Friday.
Area forecast discussion, Apr 24, 3:07 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
307 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- There is a 50-70% chance for strong to severe thunderstorms
  tonight.

- Unseasonably cool temperatures expected Friday.

&&

.UPDATE...
Issued at 242 PM CDT Thu Apr 24 2025

**MESOSCALE DISCUSSION**

19Z surface observations show a weak outflow boundary roughly along
the K-96 corridor. There isn't much difference temperature wise
along the boundary as temperatures are basically in the upper
60s to low 70s in the cooler sector and in the lower to mid 70s
in the warmer sector to the south. Isolated convection has
developed in portions of Rush and Ness county along the boundary
but should remain sub severe for the time being as bulk shear
values in the lower levels are still pretty weak (> 30 kts).

Present thermodynamics have roughly 2000 J/kg surface CAPE along and
south of the outflow boundary and lapse rates of 7 C in the 0-3km
range.  These rates should start to increase mainly along and south
of the highway 54 corridor which will be the focus for today's
forecast severe weather threat.  SPC 1630Z update continues a slight
risk roughly along and south of a Syracuse to Medicine Lodge line
and the main threat will be hail up to 2 inches and wind gusts up to
70 mph.  Tornado threat at this point should be fairly low.  As the
outflow boundary moves to the south and west through the afternoon
and interacts with a dryline near the Oklahoma panhandle we could
see a few eluted supercells develop between 21-00Z in the
vicinity of these boundaries. Forecast hodographs continue to
show slight increasing in the 850 mb winds but SFC-6km shear
values in the 30-35 kt range. Hodograph curvatures show a slight
sickle shape in the lower levels and then with northwesterly
winds aloft a kink in the mid levels which should stifle giant
hail production (baseball or larger) but we could at least reach
2 inch criteria.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Apr 24 2025

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains. Near the surface, an area of low pressure
remains anchored in extreme southeast Colorado with an attendant
frontal boundary extending northeast through western Kansas.

Thunderstorm chances (50-70%) pick up again late this
afternoon/early evening with a similar setup to yesterday as the
SREF indicates a weak/compact upper level shortwave perturbation
ejecting northeast out of the Southern Rockies into the Western High
Plains early in the period. Meanwhile, a larger scale upper level
shortwave trough swinging east through the Upper Midwest into the
Great Lakes Region will help nudge the aforementioned frontal
boundary southward across southwest Kansas into northern Oklahoma
later this evening/overnight. Near the surface, a prevailing
southeasterly upslope flow will reinforce a moist airmass across
central/southwest Kansas with surface dewpoints holding generally in
the mid/upper 50s(F) to the lower 60s(F), supporting reasonable
instability with MUCAPE values upward of 1500 to 2000 J/kg. With
sufficient instability within a zone of steepening mid-level lapse
rates thunderstorm development is expected this afternoon as H5
vort maxima begin to kick out across the Western and Southern
High Plains, interacting with a dryline attendant to the surface
low in southeast Colorado and subsequent stalled boundary in
western Kansas as suggest by CAMs, not to mention any remnant
outflow boundaries from lingering morning convection. The focus
for storm development then shifts southward toward the Oklahoma
border through the evening hours in conjunction with the quasi-
stationary boundary beginning to shift south. The best chance
for storm development is expected to be across central/south
central Kansas and eastern portions of southwest Kansas where
the HREF shows a 30-50% probability of 6-hr QPF exceeding 0.25
of an inch by late this evening with storms potentially lingering
well into Friday morning.

Increased rain chances (60-80%) return Friday night/early Saturday
as medium range ensembles indicate a southwesterly flow aloft
returning across the Western High Plains in wake of a ridge axis
shifting east into the Central Plains. Departing surface high
pressure through the Upper Midwest will set up a east-southeasterly
upslope flow across the high plains of eastern Colorado/western
Kansas with a projected frontal boundary extending generally across
the Texas Panhandle northwest into southeast Colorado. With
sufficient moisture return providing increased instability, diurnally
driven thunderstorm development is expected in vicinity of the
frontal boundary with storms then spreading northeast into southwest
Kansas late Friday night into Saturday morning. This is supported
by the latest NBM painting a widespread 20-30% probability for
12-hr QPF exceeding 0.25 of an inch by early Saturday afternoon.

Near seasonal temperatures are forecast tonight as a weak frontal
boundary sinks slowly south through west central Kansas and portions
of southwest/central Kansas by daybreak Friday. With the HREF
indicating a 40-60% probability of temperatures dropping below 50F
in west central Kansas to a 20-40% probability of falling below 55F
in south central Kansas, look for lows in the upper 40s(F) to the
mid-50s(F). Unseasonably cool temperatures are likely Friday as
cooler air filters into western Kansas behind a cold front dropping
south into the Texas Panhandle/western Oklahoma, lowering H85
temperatures down to near 5C in extreme southwest Kansas to around
12C in south central Kansas. The HREF shows a 40-60% probability of
temperatures climbing above 55F out near the Colorado border to a
90% probability of temperatures nudging above 60F in south central
Kansas, so look for afternoon highs only up into the 50s(F) out west
to the lower 60s(F) farther east, especially if expected early
morning low level stratus lingers. A warming trend is then expected
through the weekend as departing surface high pressure returns a
southerly flow to western Kansas.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1103 AM CDT Thu Apr 24 2025

Isolated to widely scattered thunderstorms are expected to develop
across portions of southwest Kansas late this afternoon into early
evening, potentially affecting the vicinity of all TAF sites generally
after 21-23Z. Otherwise, primarily VFR conditions are expected to
prevail through late evening. Low level stratus is then expected
to develop along and behind a cold front pushing southward through
western Kansas overnight, resulting in potential MVFR cigs developing
in vicinity of KHYS after 06-08Z and spreading southward through
daybreak Friday. Light east- southeast winds prevailing through early
evening are expected to turn northeasterly 10 to 20kt generally after
02-04Z behind a weak cold front sinking southward through western
Kansas into northern Oklahoma.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Tatro
DISCUSSION...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Apr 24, 4:45 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Thu Apr 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Thu Apr 24 2025 /345 AM MDT Thu Apr 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms this afternoon and
evening across southwest Kansas. Very large hail is the primary
concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance of severe thunderstorms Sunday evening
across western Kansas.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening,
especially along the southern tier of southwest Kansas.

In the hours before

Special weather statement, Apr 24, 4:16 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM CDT Thu Apr 24 2025

KSZ087-088-242145-
Meade KS-Clark KS-
416 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MEADE AND SOUTHERN CLARK
COUNTIES THROUGH 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Englewood, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of eastern Meade and
southern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10001 3720 10050 3748 10021 3700 9954
TIME...MOT...LOC 2116Z 218DEG 11KT 3716 10011

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BENNETT
Special weather statement, Apr 24, 4:20 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
420 PM CDT Thu Apr 24 2025

KSZ031-242200-
Ellis KS-
420 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELLIS COUNTY
THROUGH 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victoria, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Emmeram around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 9909 3904 9904 3885 9904 3891 9924
TIME...MOT...LOC 2120Z 226DEG 8KT 3890 9913

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

UMSCHEID
Local storm report, Apr 24, 4:40 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
440 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             2 SSE Meade             37.26N 100.32W
04/24/2025  M1.00 Inch       Meade              KS   Public

            Time estimated from radar.

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:38 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott52 min
Apr 23, 7:40 PM CDTSevere Thunderstorm WarningDDCFinney, Lane50 min
Apr 23, 8:21 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Scott39 min
Apr 23, 8:46 PM CDTSpecial Weather StatementDDCKearny29 min
Apr 23, 8:55 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness50 min
Apr 23, 8:59 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott46 min
Apr 23, 9:42 PM CDTSpecial Weather StatementDDCHodgeman, Ness48 min
Apr 23, 9:44 PM CDTSpecial Weather StatementDDCFinney, Lane46 min
Apr 23, 9:54 PM CDTSpecial Weather StatementDDCMorton36 min
Apr 23, 10:12 PM CDTSpecial Weather StatementDDCEllis48 min
Apr 23, 10:21 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman54 min
Apr 23, 10:29 PM CDTSpecial Weather StatementDDCNess46 min
Apr 23, 10:49 PM CDTSpecial Weather StatementDDCFord56 min
Apr 23, 11:07 PM CDTSpecial Weather StatementDDCHodgeman38 min
Apr 24, 1:48 AM CDTSpecial Weather StatementDDCClark, Meade42 min
Apr 24, 2:32 AM CDTSpecial Weather StatementDDCClark, Comanche, Meade43 min
Apr 24, 2:38 AM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
Apr 24, 4:16 PM CDTSpecial Weather StatementDDCMeade29 min
Apr 24, 4:20 PM CDTSpecial Weather StatementDDCEllis40 min
Apr 24, 4:25 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Apr 24, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche45 min
Apr 24, 4:59 PM CDTSpecial Weather StatementDDCRush46 min
Apr 24, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche52 min
Apr 24, 5:18 PM CDTSevere Thunderstorm WarningDDCEllis, Rush42 min
Apr 24, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade49 min
Apr 24, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness49 min
Apr 24, 5:47 PM CDTSpecial Weather StatementDDCFinney43 min
Apr 24, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark52 min
Apr 24, 6:28 PM CDTSpecial Weather StatementDDCHodgeman, Ness32 min
Apr 24, 6:41 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark31 min
Apr 24, 6:46 PM CDTSpecial Weather StatementDDCPawnee29 min
Apr 24, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.